Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 261, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 10, 1998, 9:13 AM EST for Cass County, Indiana. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 1998, 9:13 AM EST (14:13 UTC)
- Expired
- Nov 10, 1998, 10:15 AM EST
- In force
- 62 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Cass County, IN
The radar
The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 9:40 AM EST | Thunderstorm Wind | Logansport, IN | MANY TREES...POWER LINES AND POLES WERE BLOWN DOWN IN TOWN WITH SEVERAL RESIDENTIAL STREETS BLOCKED FOR A TIME. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 503 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFWA 101413 RRA SVRFWA INC017-049-099-141-MIC021-101515- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 913 AM EST (813 AM CST) TUE NOV 10 1998 THE NATIONAL WEATHER SERVICE IN NRN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERRIEN COUNTY IN SOUTHWESTERN LOWER MICHIGAN CASS COUNTY IN NORTH CENTRAL INDIANA FULTON COUNTY IN NORTH CENTRAL INDIANA MARSHALL COUNTY IN NORTH CENTRAL INDIANA ST JOSEPH COUNTY IN NORTH CENTRAL INDIANA * UNTIL 1015 AM EST (1015 AM EST) * AT 913 AM EST (913 AM EST)... DOPPLER RADAR AT NORTH WEBSTER INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MICHIGAN CITY TO MONTICELLO MOVING NORTHEAST AT 45 MPH.f THE LINE OF STORMS WILL REACH A NILES TO SOUTH BEND TO LOGANSPORT LINE BETWEEN 945 AM EST AND 955 AM EST. WINDS IN EXCESS OF 60 MPH ARE LIKELY! A BRIEF TORNADO IS POSSIBLE WITH THIS LINE. SEEK SHELTER IMMEDIATELY. JAH/TEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:30 AM EST, 6 hours 43 minutes earlier.
Area forecast discussion, Nov 10, 2:30 AM EST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 230 AM EST TUE NOV 10 1998 MAIN FCST PROBLEMS TODAY ARE PORTENTIAL FOR SVR TSTMS AND DAMAGING POST FRONTAL GRADIENT WINDS. AT 06Z A RAPIDLY DEEPENING/INTENSIFYING LOW PRESSURE SYSTEM WAS OVER SOUTHEAST NEB WITH A WARM FRONT EXTENDING ESE INTO SRN IND. CENTRAL PRESSURE HAS BEEN DROPPING ABOUT 1MB/HR SINCE 00Z AND MODEL FCSTS INDICATE IT WILL CONT TO BOMB OUT TODAY AS IT LIFTS NE TO LS BY TONIGHT. STG PRES FALLS NE AND IN VCNTY OF LOW SUGGESTS MODEL FCSTS OF MSPL ARE ON TRACK. AS POINTED OUT IN SWODY1 LOW LVL MOISTURE RETURN IS A LTL STRONGER THAN MODEL FCSTS. LINE OF SVR TSTMS FM CENTRAL MO TO CENTRAL TX ATTM WL LIKELY CONT TO DVLP NWD ALONG THE FRONT TODAY AS 60F DEWPOINTS ADVECT NWD AHD OF THE FRONT. 49KT LLJ FM ORD ACARS AT 04Z INDICATES MODEL WIND FIELDS CLOSE. 150KT SWLY UPR LVL JET IMPINGING ON 80KT SLY LLJ OVR CWA SUGGESTS POTENTIAL FOR SVR WX OUTBREAK. LOW LVL SPEED/DIRECTIONAL SHEAR WITH STG WIND FIELDS AND SLIGHTLY UNSTABLE AMS SUGGESTS POTENTIAL FOR LOW TOPPED SUPERCELLS ACRS THE CWA TODAY. EXPECT THE SQUALL LINE TO MOVE THRU NC IND AND SW MI LATE THIS MORNING AND ACRS THE REMAINDER OF THE CWA EARLY THIS AFTN. STG SUBSIDENCE AND CAA BEHIND THE FRONT SHD TRANSPORT HI WINDS DOWN TO THE SFC WITH 50-60KT GUSTS EXPECTED ACRS THE AREA THIS AFTN/EVE. SBN NB 061/035 043/031 046 01+32 FWA NB 062/035 044/029 047 01+21 AOH NB 063/036 045/029 048 01+31 .IWX...NONE. JT
In the hours before
Special weather statement, Nov 10, 6:00 AM EST, 3 hours 13 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 AM EST TUE NOV 10 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON. THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60 MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT. STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION TODAY. JT
Special weather statement, Nov 10, 6:00 AM EST, 3 hours 13 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 AM EST TUE NOV 10 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR EXTREME SOUTHWEST LOWER MICHIGAN...NORTHWEST OHIO...AND MOST OF NORTHERN INDIANA. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. A STRONG LOW PRESSURE SYSTEM OVER IOWA THIS MORNING WILL CONTINUE TO INTENSIFY AS IT MOVES NORTHEAST TO LAKE SUPERIOR TONIGHT. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE ACROSS OUR AREA TODAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP AHEAD OF THIS FRONT. THESE STORMS MAY CONTAIN DAMAGING WINDS. THE STORMS ARE EXPECTED TO MOVE INTO NORTHWEST INDIANA AND SOUTHWEST MICHIGAN THIS MORNING AND REACH NORTHWEST OHIO EARLY THIS AFTERNOON. THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY LATE AFTERNOON. VERY STRONG SOUTHWEST WINDS WITH GUSTS OF 50 TO 60 MPH WILL DEVELOP ACROSS THE AREA BEHIND THE COLD FRONT. STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY. PEOPLE ACROSS THE AREA SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE COMMERCIAL MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION TODAY. JT
Special weather statement, Nov 10, 8:50 AM EST, 23 minutes before
INZ003>009-012>018-020-022>026-032-033-MIZ077>081-101900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 850 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EST... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN INDIANA AND SOUTHWEST MICHIGAN UNTIL 200 PM EST. AN INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST IS GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS THE AREA THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE STORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSFTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JAL
Special weather statement, Nov 10, 8:50 AM EST, 23 minutes before
INZ003>009-012>018-020-022>026-032-033-MIZ077>081-101900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 850 AM EST TUE NOV 10 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EST... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN INDIANA AND SOUTHWEST MICHIGAN UNTIL 200 PM EST. AN INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST IS GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS THE AREA THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE STORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSFTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 8:36 AM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 59 min |
| Nov 10, 8:36 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 59 min |
| Nov 10, 9:13 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Marshall, Saint Joseph | 62 min |
| Nov 10, 9:17 AM EST | Tornado Warning | IWX | Cass, White | 33 min |
| Nov 10, 10:27 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko | 48 min |
| Nov 10, 10:34 AM EST | Severe Thunderstorm Warning | IWX | Miami, Wabash | 46 min |
| Nov 10, 10:47 AM EST | Severe Thunderstorm Warning | IWX | Noble, Whitley | 48 min |
| Nov 10, 10:47 AM EST | Severe Thunderstorm Warning | IWX | LaGrange | 48 min |
| Nov 10, 10:59 AM EST | Severe Thunderstorm Warning | IWX | Grant, Huntington | 46 min |
| Nov 10, 11:33 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 62 min |
| Nov 10, 11:33 AM EST | Severe Thunderstorm Warning | IWX | Blackford, Wells | 62 min |
| Nov 10, 11:33 AM EST | Severe Thunderstorm Warning | IWX | Allen | 62 min |
| Nov 10, 11:51 AM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 74 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.